Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2018, 9:42 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 9:42 PM MDT (03:42 UTC)
- Expired
- Jun 7, 2018, 10:22 PM MDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 215 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
197
WUUS53 KBIS 080342
SVRBIS
NDC001-011-080445-
/O.NEW.KBIS.SV.W.0057.180608T0342Z-180608T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
942 PM MDT THU JUN 7 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Bowman County in southwestern North Dakota...
Western Adams County in southwestern North Dakota...
* Until 1045 PM MDT.
* At 941 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Rhame to near Ludlow, moving
east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters and observations have reported
damaging winds with this storm.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Bowman, Hettinger, Scranton, Rhame, Reeder, Haynes, Mud Buttes,
Griffin, Bucyrus, Gascoyne, Sunset Butte, Bowman Haley Dam and
Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4626 10405 4628 10250 4595 10242 4594 10404
TIME...MOT...LOC 0341Z 253DEG 41KT 4627 10356 4579 10335
HAIL...<.75IN
WIND...70MPH
$$
SCHILD2 follow-up statements
080 WWUS53 KBIS 080403 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 1003 PM MDT THU JUN 7 2018 NDC001-011-080445- /O.CON.KBIS.SV.W.0057.000000T0000Z-180608T0445Z/ Bowman ND-Adams ND- 1003 PM MDT THU JUN 7 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EASTERN BOWMAN AND WESTERN ADAMS COUNTIES... At 1003 PM MDT, severe thunderstorms were located along a line extending from 4 miles north of Bowman to 5 miles north of Ralph, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bowman, Hettinger, Scranton, Reeder, Haynes, Bucyrus, Gascoyne, Bowman Haley Dam and Buffalo Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4628 10250 4595 10242 4595 10336 4627 10353 TIME...MOT...LOC 0403Z 259DEG 32KT 4624 10338 4585 10308 HAIL...<.75IN WIND...60MPH $$ HEINERT
939
WWUS53 KBIS 080422
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1022 PM MDT THU JUN 7 2018
NDC001-011-080431-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-180608T0445Z/
Bowman ND-Adams ND-
1022 PM MDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOWMAN AND WESTERN
ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat. Therefore, the
warning has been cancelled. However, gusty winds to 40 mph and
cloud to ground lightning can still be expected with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.
LAT...LON 4628 10250 4595 10242 4595 10336 4627 10353
TIME...MOT...LOC 0418Z 253DEG 41KT 4629 10314 4590 10285
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:49 PM MDT, 53 minutes earlier.
Area forecast discussion, Jun 7, 8:49 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 949 PM CDT Thu Jun 7 2018 .UPDATE... Issued at 949 PM CDT Thu Jun 7 2018 Ongoing convection across eastern Montana was slowly moving east driven by a mid-level wave and attendant surface trough. Adjusted POPs based on slower than expected arrival. Severe threat does continue as convection approaches with 45 kts of h850 south/southeasterly flow and 7-8 C/km mid-level lapse rates in the upstream environment over western ND. Severe hail and damaging wind gusts remain threats with the strongest storms that do cross over in the near term. UPDATE Issued at 642 PM CDT Thu Jun 7 2018 GOES-East visible satellite imagery showed a dampened cumulus field spread through northeastern Montana into far western North Dakota. Sporadic convective initiation was beginning north of Miles City, MT and northwest of Glasgow, MT. Otherwise there are no solid signs of initiation closer to the western ND border at the moment. With that in mind we backed off arrival of convection by a couple hours across the western border. Surface pressure falls across eastern MT and western ND will be the area for likely increasing convection the next hour or so...joining already ongoing convection further south. The convective environment across our far west is marked with MLCAPE values of 1500-2000 J/kg with 20-30 kts of effective bulk shear. An initial larger hail and damaging wind threat can be expected if storms manage to stay somewhat discrete crossing the border this evening before storm mode becomes messier. && .SHORT TERM...(This evening through Friday) Issued at 309 PM CDT Thu Jun 7 2018 A large upper level low/trough off the west coast of the US, with southwesterly flow aloft from the west coast through the central and norther Rockies, will dominate the weather in North Dakota through this weekend. Currently, the apex of the ridge ahead of this large upper low/trough was over the central/eastern Dakotas, while a series of upper level shortwaves was moving northeast across the Rockies and Front Range. Latest radar loops indicate isolated thunderstorms developing, then dissipating across parts of southwestern and south central ND. They appear to be associated with the northeast/east edge of a low level jet at h925/h850. Mesoanalysis indicates a fairly sharp gradient of lower dewpoints to the east of this jet and higher dewpoints to the west of the edge of the low level jet. Other scattered/isolated showers over central ND moving east appear associated with weak upper level impulses moving east into more stable air - where the apex of an upper level ridge resides. The main concern is late this afternoon and into the evening and overnight hours, as a more potent series of upper level impulses emerges out of eastern Montana and Wyoming, moving east/northeast into western North Dakota. These impulses will coincide with the aforementioned low level jet. The best instability parameters are eastern Montana/Wyoming - best surface based CAPE, MUCAPE, best mid- level and low-level lapse rates, as well as a surface trough oriented north-south. Tonight the apex of the upper level ridge moves east and the flow aloft becomes southwesterly across western and central North Dakota, allowing the Montana/Wyoming upper level impulses to advance into western ND this evening, and continue eastward across central ND later tonight. Have tried to time the arrival of more widespread chances of showers and thunderstorms into western ND this evening and expanding the chances into central ND late evening/overnight. It appears the best chances for severe storms will be in the late afternoon and evening hours over southwestern and parts of northwestern ND. SPC has maintained a slight chance for severe storms from central and eastern MT, eastern WY, and the western Dakotas through tonight. By daybreak Friday morning the models are suggesting best chances of scattered storms over northern and eastern ND as the group of upper level impulses lifts north and east into Manitoba and eastern ND. .LONG TERM...(Friday night through Thursday) Issued at 309 PM CDT Thu Jun 7 2018 Friday night another round of upper level impulses moves east across the state. Better forcing remains to our south across the central plains, but SPC has maintained a small (marginal) risk over North Dakota with the higher risk (slight chance) of severe in the South Dakota/Nebraska area. On Saturday, another weak ridge develops over the Dakotas in the wake of the Friday night upper level impulses and ahead of the advancing west coast upper level trough. We may get a respite from thunderstorm activity Saturday. The west coast low/trough begins developing/moving east into British Colombia/Alberta Sunday through Monday, with southwest flow aloft again developing over the Dakotas Sunday afternoon and night. This timeframe will also see a surface cold front moving into western ND Sunday afternoon and advancing east across the state Sunday night. Severe parameters are in play again, and SPC has depicted a Day 4 (Sunday morning through Sunday night) area outline for most of western and central North Dakota. Monday through Wednesday the Canadian upper low moves east across southern Canada. At this time it appears that North Dakota may be spared showers, with the best chances north of the international border, but even if we do have chances of showers and/or thunderstorms, it appears the severe threat will be low or null. Warm and fairly humid conditions through the weekend with highs in the 80s and lows in the 60s. Cooler and less humid early next week with highs mainly in the 70s and lows in the 40s and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jun 7 2018 Scattered thunderstorms expected this evening in western ND and spreading into central. Storms expected to diminish in strength and coverage as they move eastward through the night, lingering as scattered showers and a few thunderstorms around KMOT and KJMS areas early Friday morning. Periods of MVFR are forecast at KISN/KMOT/KBIS through the early Friday morning hours before conditions begin to slowly clear. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...JV LONG TERM...JV AVIATION...AE
Hazardous weather outlook, Jun 7, 8:51 PM MDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 951 PM CDT Thu Jun 7 2018 NDZ001-009-017-018-031>033-040-041-043-044-090300- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 951 PM CDT Thu Jun 7 2018 /851 PM MDT Thu Jun 7 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A severe thunderstorm watch is in effect until 1 AM MDT or 2 AM CDT for western North Dakota. Visit www.weather.gov/bismarck for more details. Scattered thunderstorms are expected through tonight. Some thunderstroms may be strong to severe. Main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected Friday, and again Sunday night. Some thunderstorms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002-003-010-011-019>021-034-035-042-045-046-090300- Burke-Renville-Mountrail-Ward-Mercer-Oliver-McLean-Morton- Burleigh-Grant-Sioux-Emmons- 951 PM CDT Thu Jun 7 2018 /851 PM MDT Thu Jun 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected through tonight. Some thunderstroms may be strong to severe. Better chances for severe storms are in western North Dakota. Main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected Friday, and again Sunday night. Some thunderstorms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-090300- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 951 PM CDT Thu Jun 7 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected Friday, and again Sunday night. Some thunderstorms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 7, 9:24 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Bismarck ND 1024 PM CDT Thu Jun 7 2018 NDZ017-031-032-040-043-080500- McKenzie-Golden Valley-Billings-Slope-Bowman- Including the cities of Watford City, Beach, Medora, Marmarth, and Bowman 1024 PM CDT Thu Jun 7 2018 /924 PM MDT Thu Jun 7 2018/ ...GUSTY WINDS WITH THUNDERSTORMS MOVING IN FROM MONTANA... At 9:20 PM MDT...Thunderstorms over eastern Montana were starting to move into far southwest and west central North Dakota. Winds have been gusting to around 45 mph, even ahead of the storms. Those traveling over far southwest and west central North Dakota should be prepared for the gusty winds. The storms also have the potential to strengthen, and a Severe Thunderstorm Watch remains in effect. JJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:48 PM MDT | Special Weather Statement | BIS | Adams, Hettinger | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.